Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, September 29, 2021

September 29, 2021 · NWS OUN · 4 events in 3 counties and zones

A dryline and weak upper wave helped initiate storms across far southwest Oklahoma and also in portions of northwest Oklahoma during the late afternoon. Storms persisted for several hours into the evening with a few reports of severe hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline and weak upper wave helped initiate storms across far southwest Oklahoma and also in portions of northwest Oklahoma during the late afternoon. Storms persisted for several hours into the evening with a few reports of severe hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 29, 2:04 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 2:04 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
304 PM CDT Wed Sep 29 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 209 PM CDT Wed Sep 29 2021

On the synoptic scale, troughing in the west is present and
slowly moving eastward, influencing lee surface troughing and
supporting southerly winds across our area. Moisture transport
northward/northwestward is complicated some by residual effects of
yesterday's convection on upstream environment across Texas. Some
PBL moisture depletion through the convective overturning process
may be recycled northwestward in model depictions with a tendency
to mix out a thin layer of moisture. In reality, as this writing,
surface observations and evidence in GPS-PWAT and various
satellite moisture channels suggest this may be occurring to a
lesser degree. Thus, the more moist end of the NWP/CAM spectrum,
and non-HRRR (due to dry bias) models seem more realistic for this
afternoon's scenario. Isolated convection should form near a
sharpening dryline later this afternoon across western north Texas
and far southwest Oklahoma.

Visible satellite shows initial relatively high-based diurnal
cumulus in the vicinity of Seymour, and this general area should be
where at least isolated convection develops. RAP forecast hodographs
are lengthy enough to potentially support organized multicells
and perhaps transient supercells. Associated convective hazards
would mostly be wind given the thermodynamic profile (some
midlevel dry entrainment and well-mixed sub-cloud layer), although
degree of instability could favor some marginally severe hail.
This conditional threat should be across a fairly confined area of
western north Texas, mainly after 4pm. Mean cloud-layer wind
would support northeasterly storm motions around 20-25 mph, but
any quasi-supercells may deviate to more westerly and slow to
about half the forward speed.

There is evidence of wake subsidence behind the departing wave seen
in visible satellite elsewhere. This is especially true across
our southeastern counties where a sharp delineation of more
robust cumulus/strato-cumulus field abruptly diminishes as
mesoscale subsidence, evident in water vapor channel imagery,
overspreads it. Therefore, it's doubtful convection will form
anywhere else across our area except perhaps northwest Oklahoma
where some HREF CAM members do generate convection late today.

There is a mid-level low with a fairly well-defined circulation
moving east-northeastward through west Texas now. Although this
could help precondition our environment for convection even more,
it's unlikely to be a significant player until perhaps later
tonight. Weak mid-level warm advection associated with this feature
may support some isolated convection late evening onward even
eastward into central Oklahoma.

Tomorrow, the aforementioned western trough and associated large
scale ascent will combine with an increasingly moist environment
(PWAT values above the 90th percentile max moving average on SPC's
sounding climatology) to increase our precipitation coverage
substantially. Convection from the previous diurnal cycle over
western Kansas may continue to propagate into northern portions
of the area near/north of a surface front. Even further south,
some warm advection-driven convection likely will increase.
Overall coverage and amounts will probably vary given the
convective nature, similar to yesterday, but many locations will
receive at least some beneficial rainfall.

BRB

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 250 PM CDT Wed Sep 29 2021

Little change is expected into Friday morning, with periodic
showers and thunderstorms continuing underneath the upper-level
chaos. As the upper-level system becomes more organized during the
day on Friday, rain and storms will become more widespread.
Limited instability will keep storms mostly under control, so
strong/severe storms will be the exception rather than the rule.

The storm system finally moves off to the east on Sunday, and
rain chances will come to an end for a while. Cooler and drier air
will flow into Oklahoma and north Texas behind the departing
upper low.

Toward the end of next week, the upper low may retrograde all the
way back to the southwestern Midwest, bringing rain chances back
to Oklahoma. At this point, the chances are low, since that is
more than a week away, and the trajectory of the low is quite
uncertain that far out.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Sep 29 2021

A return to VFR conditions has occurred at most sites as ceilings
rise, or diminish. A couple more hours from the time of this
writing of MVFR ceilings may occur at PNC. A return of MVFR
stratus is expected, mainly at central Oklahoma sites tonight. Any
convection that impacts the area with this diurnal cycle would
most likely be at/near SPS or LAW. Later tonight, remnant
convection from Kansas may propagate into the northern TAF sites,
with some potential for sustaining convection and/or regeneration
through the day across much of the area.

&&

.UPPER AIR...
Issued at 209 PM CDT Wed Sep 29 2021

An Upper Air flight is planned for 12z Thursday to sample details
of the moisture and temperature profiles that could be helpful to
the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  81  64  76 /  20  70  70  70
Hobart OK         66  86  62  78 /  20  50  80  80
Wichita Falls TX  68  87  64  77 /  30  60  80  70
Gage OK           61  79  58  71 /  40  70  70  80
Ponca City OK     66  81  63  78 /  20  80  70  70
Durant OK         67  84  66  79 /  20  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....23
AVIATION...12
Hazardous weather outlook, Sep 29, 11:06 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1206 PM CDT Wed Sep 29 2021

OKZ004>048-050>052-TXZ083>090-301715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1206 PM CDT Wed Sep 29 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

There is a marginal risk for strong to severe thunderstorms late
this afternoon and evening across parts of western north Texas.
The potential hazards are damaging wind gusts up to 70 mph and
quarter size hail. Localized heavy rainfall is possible as well.
Any thunderstorms are expected to weaken as they move east late
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for thunderstorms each day from Thursday
through Saturday. Organized severe weather is not expected at this
time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 29, 2:36 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Norman OK
336 PM CDT Wed Sep 29 2021

TXZ089-292100-
Archer TX-
336 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern Archer
County through 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Olney, moving northeast at 10 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9879 3345 9886 3366 9869 3347 9848
      3339 9860
TIME...MOT...LOC 2036Z 220DEG 10KT 3345 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 29, 2:56 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Norman OK
356 PM CDT Wed Sep 29 2021

TXZ089-292130-
Archer TX-
356 PM CDT Wed Sep 29 2021

...Strong thunderstorms will impact portions of central Archer County
through 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer City to 11 miles southeast of Lake
Kickapoo to near Olney. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Holliday, Scotland and Lakeside City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9878 3383 9868 3383 9843 3339 9858
TIME...MOT...LOC 2056Z 219DEG 13KT 3361 9867 3351 9870 3340 9874

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 29, 3:27 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
427 PM CDT Wed Sep 29 2021

TXZ086-292200-
Wichita TX-
427 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southwestern Wichita
County through 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mankins, moving north at 15 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Electra and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9880 3384 9895 3412 9892 3408 9867
TIME...MOT...LOC 2127Z 196DEG 13KT 3389 9887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 29, 3:32 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Wed Sep 29 2021

TXZ089-292200-
Archer TX-
432 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern Archer
County through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Olney, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windthorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3362 9858 3356 9842 3349 9842 3339 9853
      3340 9876
TIME...MOT...LOC 2132Z 215DEG 12KT 3341 9867

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 29, 3:58 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Wed Sep 29 2021

TXZ089-090-292230-
Clay TX-Archer TX-
458 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern Archer
County through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Olney, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windthorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3363 9849 3347 9837 3347 9842 3340 9842
      3339 9871
TIME...MOT...LOC 2158Z 234DEG 12KT 3342 9861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 29, 4:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Wed Sep 29 2021

TXZ086-292300-
Wichita TX-
531 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of central Wichita
County through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Iowa Park, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iowa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 9871 3393 9888 3410 9875 3401 9861
TIME...MOT...LOC 2230Z 222DEG 6KT 3396 9878

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11

The radar

The Altus AFB radar (KFDR), 30 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
September 29, 4:35 PM CST
Where
Tillman County, Grandfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.230, -98.690

Hail, Tillman

When
September 29, 4:38 PM CST
Where
Tillman County, 3.5 mi N of Grandfield
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -98.680

Hail, Woodward

When
September 29, 5:30 PM CST
Where
Woodward County, 2.76 mi N of Curtis
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.480, -99.140

Photos of hail forwarded from media.

Thunderstorm Wind, Woods

When
September 29, 6:55 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985048, 985049, 985050, 985051.